Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacol Biochem Behav. 1993 Apr;44(4):943-50.

Chronic ethanol produces a decreased sensitivity to the response-disruptive effects of GABA receptor complex antagonists.

Author information

  • 1Department of Neuropharmacology, Scripps Research Institute, La Jolla, CA 92037.

Abstract

Disruption of responding for food reinforcement may reflect the motivational state subsequent to the onset of an aversive event and has previously been shown to be sensitive to spontaneous withdrawal from ethanol and precipitated opiate withdrawal. The purpose of this study was to attempt to precipitate ethanol withdrawal with bicuculline methiodide, a competitive GABAA receptor antagonist, and Ro 15-4513, a benzodiazepine inverse agonist. A quantitative operant measure of food-motivated behavior was used to evaluate the reactivity of the GABAA-benzodiazepine receptor complex during chronic ethanol treatment in rats. In the present study, rats were trained to lever-press for food reinforcement on a fixed ratio 15 schedule and then maintained for 2 weeks on a liquid diet containing 35% ethanol-derived calories or a control liquid diet that was prepared isocalorically with sucrose. Chronic ethanol treatment attenuated the disruptive effects on operant responding that were produced by bicuculline methiodide (100 ng ICV) and Ro 15-4513 (3 and 6 mg/kg). The inability of these drugs to "precipitate" EtOH withdrawal may reflect the noncompetitive interaction of ethanol with the GABA-benzodiazepine-ionophore receptor complex. These data are consistent with recent biochemical studies indicating that chronic ethanol treatment modulates the GABAA-benzodiazepine-ionophore receptor complex by altering the expression of specific molecular components and inhibiting the activity of the receptor complex.

PMID:
8385785
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk